Drug-Induced Encephalopathy Julius-Maximilians University Würzburg, Department of Neurology 1. Introduction Drug-induced encephalopathy is a disease entity often caused by impaired cerebral metabolism that is not attributed to structural brain lesions. However, some drug-induced encephalopathies can develop structural lesions and share other underlying pathophysiological mechanisms (table 2). Leading symptoms are acute or chronic disturbances of consciousness, brain function and personality changes with concomitant neurological symptoms such as asterixis, myoclonias, paresis or seizures (see table 3). Isoniazid-induced encephalopathy was one of the earliest descriptions of a drug-induced encephalopathy (Adams & White, 1965). Clinical symptoms depend on the type and severity of the drug-evoked encephalopathy. A well-described and frequently-reported drug-induced encephalopathy is valproic acid encephalopathy, first described in the late 1970s. This acute encephalopathy was characterized by altered behaviour, worsening seizure control and confusion. After a reduction in the valproate acid dose, the patient's symptoms resolved completely (Chadwick et al., 1979). Encephalopathies have been reported after consumption of several types of drugs as depicted below (table 1).